Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Concentration of $ 1$-Lipschitz maps into an infinite dimensional $ \ell^p$-ball with the $ \ell^q$-distance function


Author: Kei Funano
Journal: Proc. Amer. Math. Soc. 137 (2009), 2407-2417
MSC (2000): Primary 53C21, 53C23
DOI: https://doi.org/10.1090/S0002-9939-09-09873-6
Published electronically: March 12, 2009
MathSciNet review: 2495276
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we study the Lévy-Milman concentration phenomenon of $ 1$-Lipschitz maps into infinite dimensional metric spaces. Our main theorem asserts that the concentration to an infinite dimensional $ \ell^p$-ball with the $ \ell^q$-distance function for $ 1\leq p<q\leq +\infty$ is equivalent to the concentration to the real line.


References [Enhancements On Off] (What's this?)

  • 1. K. Funano, Asymptotics of mm-spaces, doctoral thesis, in preparation.
  • 2. K. Funano, Central and $ L^p$-concentration of $ 1$-Lipschitz maps into $ \mathbb{R}$-trees, to appear in J. Math. Soc. Japan.
  • 3. K. Funano, Concentration of maps and group action, preprint, available online at http://front.math.ucdavis.edu/0807.3210, 2008.
  • 4. K. Funano, Observable concentration of mm-spaces into spaces with doubling measures, Geom. Dedicata 127, 49-56, 2007. MR 2338515 (2008m:53095)
  • 5. K. Funano, Observable concentration of mm-spaces into nonpositively curved manifolds, preprint, available online at http://front.math.ucdavis.edu/0701.5535, 2007.
  • 6. T. Giordano and V. Pestov, Some extremely amenable groups, C. R. Acad. Sci. Paris, Sér. I 334, No. 4, 273-278, 2002. MR 1891002 (2002m:43001)
  • 7. T. Giordano and V. Pestov, Some extremely amenable groups related to operator algebras and ergodic theory, J. Inst. Math. Jussieu 6, no. 2, 279-315, 2007. MR 2311665 (2008e:22007)
  • 8. E. Glasner, On minimal actions of Polish groups, Top. Appl. 85, 119-125, 1998. MR 1617456 (99c:54057)
  • 9. A. Gournay, Width of $ \ell^p$-balls, preprint, available online at http://front.math. ucdavis.edu/0711.3081, 2007.
  • 10. M. Gromov and V. D. Milman, A topological application of the isoperimetric inequality, Amer. J. Math. 105, no. 4, 843-854, 1983. MR 708367 (84k:28012)
  • 11. M. Gromov, $ {\rm CAT}(\kappa)$-spaces: Construction and concentration (Russian summary), Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 280, Geom. i Topol. 7, 100-140, 299-300, 2001; translation in J. Math. Sci. (N. Y.) 119, no. 2, 178-200, 2004. MR 1879258 (2002j:53045)
  • 12. M. Gromov, Isoperimetry of waists and concentration of maps, Geom. Funct. Anal., 13, no. 1, 178-215, 2003. MR 1978494 (2004m:53073)
  • 13. M. Gromov, Metric structures for Riemannian and non-Riemannian spaces, based on the 1981 French original, with appendices by M. Katz, P. Pansu and S. Semmes. Translated from the French by Sean Michael Bates. Progress in Mathematics, 152. Birkhäuser Boston, Inc., Boston, MA, 1999. MR 1699320 (2000d:53065)
  • 14. M. Gromov, Topological invariants of dynamical systems and spaces of holomorphic maps. I, Math. Phys. Anal. Geom. 2, no. 4, 323-415, 1999. MR 1742309 (2001j:37037)
  • 15. R. Latała and J. O. Wojtaszczyk, On the infimum convolution inequality, Studia Math. 189, no. 2, 147-187, 2008. MR 2449135
  • 16. M. Ledoux, The concentration of measure phenomenon, Mathematical Surveys and Monographs, 89. American Mathematical Society, Providence, RI, 2001. MR 1849347 (2003k:28019)
  • 17. V. D. Milman, A certain property of functions defined on infinite-dimensional manifolds (Russian), Dokl. Akad. Nauk SSSR 200, 781-784, 1971. MR 0309150 (46:8260)
  • 18. V. D. Milman, A new proof of A. Dvoretzky's theorem on cross-sections of convex bodies (Russian), Funkcional. Anal. i Priložen. 5, no. 4, 28-37, 1971. MR 0293374 (45:2451)
  • 19. V. D. Milman, Asymptotic properties of functions of several variables that are defined on homogeneous spaces, Soviet Math. Dokl. 12, 1277-1281, 1971; translated from Dokl. Akad. Nauk SSSR 199, 1247-1250, 1971 (Russian). MR 0303566 (46:2703)
  • 20. V. D. Milman, Diameter of a minimal invariant subset of equivariant Lipschitz actions on compact subsets of $ \mathbb{R}^k$, Geometrical Aspects of Functional Analysis, Israel Seminar, 1985-1986. Lecture Notes in Math., 1267, 13-20. Springer, Berlin, 1987. MR 907682 (89a:46148)
  • 21. V. D. Milman, The heritage of P. Lévy in geometrical functional analysis, Colloque Paul Lévy sur les Processus Stochastiques (Palaiseau, 1987). Astérisque No. 157-158, 273-301, 1988. MR 976223 (91d:01005)
  • 22. V. D. Milman and G. Schechtman, Asymptotic theory of finite-dimensional normed spaces. With an appendix by M. Gromov, Lecture Notes in Mathematics, 1200. Springer-Verlag, Berlin, 1986. MR 856576 (87m:46038)
  • 23. A. Naor, The surface measure and cone measure on the sphere of $ \ell^n_p$, Trans. Amer. Math. Soc. 359, 1045-1079, 2007. MR 2262841 (2007g:60006)
  • 24. V. Pestov, Dynamics of infinite-dimensional groups. The Ramsey-Dvoretzky-Milman phenomenon, revised edition of Dynamics of Infinite-Dimensional Groups and Ramsey-type Phenomena [Inst. Mat. Pura. Apl. (IMPA), Rio de Janeiro, 2005; MR 2164572]. University Lecture Series, 40. American Mathematical Society, Providence, RI, 2006. MR 2277969 (2008c:37009)
  • 25. V. Pestov, Ramsey-Milman phenomenon, Urysohn metric spaces, and extremely amenable groups, Israel Journal of Mathematics 127, 317-358, 2002. Corrigendum, ibid., 145, 375-379, 2005. MR 1900705 (2003f:43001), MR 2154737 (2006b:43002)
  • 26. V. Pestov, The isometry groups of the Urysohn metric space as a Lévy group, Topology Appl. 154, no. 10, 2173-2184, 2007. MR 2324929 (2008f:22019)
  • 27. G. Schechtman and J. Zinn, Concentration on the $ \ell^n_p$ ball, Geometric aspects of functional analysis, 245-256, Lecture Notes in Math., 1745. Springer, Berlin, 2000. MR 1796723 (2002b:46014)
  • 28. M. Tsukamoto, Macroscopic dimension of the $ \ell^p$-ball with respect to the $ \ell^q$-norm, J. Math. Kyoto Univ. 48, 445-454, 2008. MR 2436746

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 53C21, 53C23

Retrieve articles in all journals with MSC (2000): 53C21, 53C23


Additional Information

Kei Funano
Affiliation: Mathematical Institute, Tohoku University, Sendai 980-8578, Japan
Email: sa4m23@math.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-09-09873-6
Keywords: mm-space, infinite dimensional $\ell ^p$-ball, concentration of $1$-Lipschitz maps, L\'evy group
Received by editor(s): August 25, 2008
Published electronically: March 12, 2009
Additional Notes: This work was partially supported by Research Fellowships of the Japan Society for the Promotion of Science for Young Scientists.
Communicated by: Mario Bonk
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society